Alert archive / Wisconsin / Tornado Warnings in 2024

Tornado Warning 18, NWS Milwaukee, WI

May 16, 2024Milwaukee County, Wisconsin

NWS Milwaukee, WI issued this tornado warning at May 16, 2024, 5:23 PM CDT for Milwaukee County, Wisconsin. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2024, 5:23 PM CDT (22:23 UTC)
Expired
May 16, 2024, 5:45 PM CDT
In force
22 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Milwaukee County, WI

The radar

The Milwaukee radar (KMKX), 52 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WFUS53 KMKX 162223
TORMKX
WIC079-162245-
/O.NEW.KMKX.TO.W.0018.240516T2223Z-240516T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Milwaukee/Sullivan WI
523 PM CDT Thu May 16 2024

The National Weather Service in Milwaukee/Sullivan has issued a

* Tornado Warning for...
  Southeastern Milwaukee County in southeastern Wisconsin...

* Until 545 PM CDT.

* At 523 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Oak Creek, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Milwaukee, Oak Creek, South Milwaukee, Cudahy, and Franklin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4288 8797 4293 8796 4295 8784 4288 8784
TIME...MOT...LOC 2223Z 268DEG 22KT 4291 8793 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

QUIGLEY
2 follow-up statements
562 
WWUS53 KMKX 162231
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
531 PM CDT Thu May 16 2024

WIC079-162245-
/O.CON.KMKX.TO.W.0018.000000T0000Z-240516T2245Z/
Milwaukee WI-
531 PM CDT Thu May 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN MILWAUKEE COUNTY...

At 531 PM CDT, a severe thunderstorm capable of producing a tornado
was located over South Milwaukee, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Oak Creek, South Milwaukee, and Cudahy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4288 8791 4294 8790 4295 8784 4288 8784
TIME...MOT...LOC 2231Z 268DEG 22KT 4291 8786 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

QUIGLEY
792 
WWUS53 KMKX 162236
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
536 PM CDT Thu May 16 2024

WIC079-162246-
/O.EXP.KMKX.TO.W.0018.000000T0000Z-240516T2245Z/
Milwaukee WI-
536 PM CDT Thu May 16 2024

...THE TORNADO WARNING FOR SOUTHEASTERN MILWAUKEE COUNTY WILL EXPIRE
AT 545 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4288 8791 4294 8790 4295 8784 4288 8784
TIME...MOT...LOC 2236Z 268DEG 22KT 4291 8782 

$$

QUIGLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at May 16, 3:28 PM CDT, 1 hour 55 minutes earlier. Its key messages:

  • Scattered thunderstorms will continue into the early evening. Some could be strong to severe with hail and gusty winds as the main threats. A marginal risk (1 out of 5) has been issued for most of southern WI.
  • Areas of fog are possible tonight, especially east of Madison. Some areas could become dense near the Lake Michigan shoreline.
  • Summer-like temperatures and mostly dry Fri-Sun.
  • A wet and unsettled period for Mon-Tue.
Area forecast discussion, May 16, 3:28 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
328 PM CDT Thu May 16 2024

.KEY MESSAGES...

- Scattered thunderstorms will continue into the early evening.
  Some could be strong to severe with hail and gusty winds as
  the main threats. A marginal risk (1 out of 5) has been issued
  for most of southern WI.

- Areas of fog are possible tonight, especially east of Madison.
  Some areas could become dense near the Lake Michigan
  shoreline.

- Summer-like temperatures and mostly dry Fri-Sun.

- A wet and unsettled period for Mon-Tue.

&&

.SHORT TERM...
Issued 312 PM CDT Thu May 16 2024

Tonight through Friday night:

The rest of this afternoon, shower and thunderstorm activity
should percolate into the evening as SBCAPE of 1500 to 2000
J/kg remains over the area. Currently, storms have exhibited
transient mini-supercellular characteristics, owing to the
marginal effective bulk shear around 30 knots, skinny CAPE, and
weak 0-3km SRH ~100 m2/s2. This has promoted some brief gusty
winds to 40mph and penny to nickel size hail out of some of the
stronger storms. Low topped, widely scattered storms should
continue into the early evening before SBCAPE dissipates and
activity wanes.

A humid air mass will remain over the area tonight, especially
east of Madison, promoting areas of fog. Areas along Lake
Michigan have the best potential to see some dense fog, as the
humid air over the cold waters of Lake Michigan, coupled with
weak winds, will promote efficient fog production.

Tomorrow, relative high pressure and ridging aloft should take
root, promoting mostly clear skies, save for some daytime
cumulus clouds. Sunshine will allow the fog to mix out shortly
after sunrise. Winds will be light and it'll grow toasty out,
with highs near 80 inland from Lake Michigan, and highs in the
mid 70s along the lakeshore.

CMiller

&&

.LONG TERM...
Issued 311 PM CDT Thu May 16 2024

Saturday through Thursday:

Dry weather is likely to persist through the weekend owing to
persistent high pressure. Previous rain chances along a cold
front Saturday evening look to have lessened, owing to weaker
frontal forcing and more unfavorable timing with respect to the
arrival of the front. Temperatures should also remain warm with
summer like highs in the 80s as height rises and ridging aloft
occur through the weekend.

No particularly major changes to the pattern beyond Sunday. The
pattern looks active, as models depict deeper moisture reaching
further north into the Upper Midwest amid continuing warmth and
a low amplitude western US trough. This should give us multiple
chances at showers and storms into the middle of next week.
Tuesday in particular looks like a day of focus for severe
weather in our area as CSU-MLP Probabilities and CIPS Analogs
depict 15-30% chances for severe weather hazards through
Wisconsin.

CMiller

&&

.AVIATION...
Issued 301 PM CDT Thu May 16 2024

Main VFR cloud bases are expected this afternoon. Areas of
showers and storms will continue until after sunset, with MVFR
cloud bases and brief drops in visibility expected around any
storms.

Shower and storm activity should taper off this evening and
winds should ease. A humid air mass will remain at the surface
and over Lake Michigan, promoting areas of fog. Some of which
may become dense, especially along Lake Michigan. Clear skies
tomorrow should promote the mixing out of fog and improving vis
tomorrow morning. VFR conditions and light southerly winds
should then persist tomorrow.

CMiller

&&

.MARINE...
Issued 301 PM CDT Thu May 16 2024

Low pressure will lift north of Lake Superior and dissipate
through Friday. It will drag an occluded front over the lake
this evening, bringing scattered shower and thunderstorm
activity. Modestly breezy southerly winds this afternoon will
ease and become southwesterly overnight and then light and
variable by dawn on Friday. Areas of marine dense fog may
develop overnight, then linger into the post dawn hours on
Friday before dissipating.

Light and variable winds will then persist through Friday as a
broad area of high pressure settles over the lake. Light southerly
winds will then return Saturday.

CMiller

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, May 16, 2:44 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
244 PM CDT Thu May 16 2024

WIZ046-047-051-052-056>060-062>072-171945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
244 PM CDT Thu May 16 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected into the early evening. Some
storms could be strong, capable of gusty winds and hail. A
Marginal Risk for severe thunderstorms (1 out of 5) is outlooked
for southern Wisconsin.

Areas of dense fog may form late tonight especially over eastern
Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Any areas of dense fog at sunrise Friday will quickly dissipate.
Otherwise an unsettled period of thunderstorms is expected from
Sunday night into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-171945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
244 PM CDT Thu May 16 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Scattered thunderstorms are expected late this afternoon and early
evening.

Patchy dense fog may form over the entire nearshore waters
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Patchy dense fog may continue through Friday morning.

There are chances for thunderstorms Monday through Tuesday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-171945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
244 PM CDT Thu May 16 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are expected late this afternoon and
evening, mainly over the southern two thirds of the lake.

Areas of dense fog may develop tonight as a humid airmass flows
over the cold water of the lake.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Areas of dense fog may linger through Friday morning.

There are chances for thunderstorms Monday through Tuesday night.

www.weather.gov/mkx

In the hours before

Special weather statement, May 16, 2:42 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
242 PM CDT Thu May 16 2024

WIZ063-064-069-162030-
Rock WI-Jefferson WI-Dane WI-
242 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ROCK...
SOUTHEASTERN DANE AND SOUTHWESTERN JEFFERSON COUNTIES THROUGH 330 PM
CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stoughton, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eastern Madison, Stoughton, Fort Atkinson, Jefferson, McFarland, Lake
Mills, Edgerton, Deerfield, Cambridge, Lake Ripley, Lake Koshkonong,
Albion, Utica, Rockdale, and Busseyville.

This includes the following highways...
 U.S. Highway 12 between mile markers 269 and 273.
 Interstate 39/90 between mile markers 142 and 162.
 Wisconsin Highway 26 between mile markers 13 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4286 8933 4304 8932 4308 8882 4283 8882
TIME...MOT...LOC 1942Z 266DEG 22KT 4295 8923

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

QUIGLEY
Special weather statement, May 16, 3:17 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
317 PM CDT Thu May 16 2024

WIZ064-065-162100-
Waukesha WI-Jefferson WI-
317 PM CDT Thu May 16 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN WAUKESHA AND JEFFERSON
COUNTIES THROUGH 400 PM CDT...

At 317 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lake Ripley, or near Lake Mills, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Atkinson, Jefferson, Lake Mills, Okauchee Lake, Oconomowoc,
Ottawa, Johnson Creek, Dousman, North Prairie, Palmyra, Cambridge,
Lac La Belle, Lake Ripley, Lake Koshkonong, Ixonia, Rome, Eagle,
Hebron, Waterville, and Sullivan.

This includes the following highways...
 Interstate 94 between mile markers 261 and 284.
 Wisconsin Highway 26 between mile markers 17 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4289 8901 4307 8901 4316 8844 4286 8843
TIME...MOT...LOC 2017Z 265DEG 23KT 4299 8892

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

QUIGLEY
Special weather statement, May 16, 3:57 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
357 PM CDT Thu May 16 2024

WIZ064-065-162145-
Waukesha WI-Jefferson WI-
357 PM CDT Thu May 16 2024

...STRONG THUNDERSTORMS WILL IMPACT WAUKESHA AND SOUTHEASTERN
JEFFERSON COUNTIES THROUGH 445 PM CDT...

At 357 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Dousman, or 8 miles west of Wales, moving east at
25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Waukesha, New Berlin, Menomonee Falls, Muskego, Pewaukee, Sussex,
Hartland, Mukwonago, Delafield, Wales, Okauchee Lake, Oconomowoc,
Lisbon, Vernon, Ottawa, Merton, Dousman, North Prairie, Big Bend, and
Lannon.

This includes the following highways...
 Interstate 94 between mile markers 274 and 299.
 Interstate 43 between mile markers 46 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4290 8865 4312 8864 4318 8814 4285 8814
TIME...MOT...LOC 2057Z 271DEG 23KT 4299 8855

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

QUIGLEY
Special weather statement, May 16, 5:01 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
501 PM CDT Thu May 16 2024

WIZ065-066-071-162245-
Waukesha WI-Milwaukee WI-Racine WI-
501 PM CDT Thu May 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN MILWAUKEE...NORTHEASTERN
RACINE AND SOUTHEASTERN WAUKESHA COUNTIES THROUGH 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hales Corners to Muskego to Wind Lake.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Milwaukee, West Allis, New Berlin, Brookfield, Greenfield, Oak Creek,
Muskego, South Milwaukee, Cudahy, Greendale, St. Francis, Hales
Corners, West Milwaukee, Franklin, Wind Point, Big Bend, Milwaukee
Hoan Bridge, Caledonia, State Fair Park, and Marquette University.

This includes the following highways...
 Interstate 94 between mile markers 305 and 310.
 Interstate 43 between mile markers 51 and 61.
 Interstate 41/894 between mile markers 0 and 4.
 Interstate 41/43/894 between mile markers 5 and 9.
 Interstate 43/94 between mile markers 311 and 316.
 Interstate 41/94 between mile markers 317 and 327.
 Interstate 794 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4279 8778 4286 8825 4294 8820 4301 8818
      4305 8789 4303 8790 4301 8789 4296 8785
      4288 8785 4285 8783 4279 8777
TIME...MOT...LOC 2201Z 272DEG 22KT 4293 8810 4289 8810 4284 8818

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

QUIGLEY

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:42 PM CDTSpecial Weather StatementMKXJefferson48 min
May 16, 3:17 PM CDTSpecial Weather StatementMKXJefferson43 min
May 16, 3:49 PM CDTSpecial Marine WarningMKX41 min
May 16, 3:57 PM CDTSpecial Weather StatementMKXWaukesha48 min
May 16, 5:01 PM CDTSpecial Weather StatementMKXMilwaukee44 min
May 16, 5:05 PM CDTSpecial Marine WarningMKX55 min
May 16, 6:03 PM CDTSpecial Marine WarningMKX27 min

Nearby

Tornado Warnings in Wisconsin, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.